Format

Send to

Choose Destination
See comment in PubMed Commons below
Anaesthesist. 2012 May;61(5):420-3. doi: 10.1007/s00101-012-2007-3. Epub 2012 May 12.

Effect of intra-articular injection of levobupivacaine on articular cartilage and synovium in rats.

Author information

  • 1Department of Anaesthesiology and Reanimation, Hacettepe University, Faculty of Medicine, 06100 Ankara, Turkey. aydinerden@yahoo.com

Abstract

OBJECTIVE:

Intra-articular local anesthetics are often used for prevention of pain after arthroscopic knee surgery. However, the effect of local anesthetics other than bupivacaine on articular cartilage and synovium has not been studied. Also, complications associated with the injection of intra-articular bupivacaine have appeared in the literature. The aim of this study was to evaluate the effects of levobupivacaine on the articular cartilage and the synovium in rats.

METHODS:

Under aseptic conditions 0.25 ml (5 mg/ml) of levobupivacaine was injected into the right knee joint while 0.25 ml of saline was simultaneously injected into the left knee joint of 20 adult Sprague-Dawley rats. The purpose of saline injections was to serve as a control group. Groups of five rats were killed on days 1, 7, 14 and 21 after administration of injections. The knee joint samples were evaluated for the presence of inflammation in the articular and periarticular tissues and the synovium.

RESULTS:

There were no significant differences between the levobupivacaine and control groups with respect to inflammation in the articular and periarticular tissues and the synovium.

CONCLUSIONS:

Although more studies are needed before final recommendations can be made, by evaluating the results obtained from this study, the clinical use of intra-articular levobupivacaine can be recommended for arthroscopic knee surgery.

PMID:
22576988
DOI:
10.1007/s00101-012-2007-3
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Support Center